Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


psychological effects caused by HIV meds?
Feb 14, 2002

I am having two problems that are now one in the same. I will explain the details of the combination of mental and physical health problems. Ever since I started on a new drug Kaletra last September as part of my regime, I have slowly encountered problems that I don't know what is causing what. My doctor and also my pharmacist is not aware of problems related to Kaletra, nor with any other drug I am on. I have been treated over the past two years with antidepressants and psychotherapy for long-term depression and bipolar like symptoms. I have had minimal stress related problems up until a major event in my life last Winter. My quality of life over the past few months has dropped dramatically. Strange enough, things in life for me could not be better (finances, attaining goals, personal relations with myself and others) during this time. I feel like I've been building up to this point and scared it's rapidly growing worse. I am having extreme anxiety and anger problems that are resisting the usual medications and behavior modifications. I just found out my fast and jumpy heart is tachycardia-I've had symptoms for a month or more. I can't sleep for more than 3 hours at a time, but I am so overly fatigued all I want to do is climb in bed or eat. I feel cold and shivery (panicky-like) all the time even when I am in a fairly warm and comfy environment. I am getting more and more regular left-chest pain too in relation to the fast heart rate. And even scarier, I had my first hallucination a week ago along ago with a few much milder episodes to follow. I haven't been in contact with my therapist in awhile due to conflicting schedules, and she is by all means wonderfull at what she does plus she specializes in HIV meds and psych meds-she isn't aware of any known problem with any of the drugs I'm on and knew about the anxiety symptoms when they were much milder. A point to mention, interestingly enough, while Kaletra was in trial phase, my husband took it and he expressed feelings of truly odd angry outbursts in his mind--for example hitting an unknown woman he was standing next to with something or throwing a one of our small children off a ledge. He was really terrified of these feelings and so am I with what I have expierienced with sudden extreme physical and mental feelings of violence. To summarize, have you had any known cases of particular drugs, mostly the drug Kaletra, causing such difficulty as this? FYI, I have not used and do not use any other drugs (rec or med)or smoke and very rarely enjoy an alcoholic drink. I appreciate confiding with you and gathering your opinions.

Response from Mr. Shernoff

Personally I am not familiar with Kaletra causing the kind of reactions you describe. My advice is for you to call the drug company that manufacturers Kalitra directly and speak to someone there and inquire of them. Also have you read the entire list of possible side effects that comes with the medication to see if there are any reports of the kind of reactions you are experiencing? Also I urge you to try and figure out how to begin seeing your regular therapist again on a regular basis. It sounds like it would be an especially good idea at least for now. Michael Shernoff, MSW



Previous
The fear factor and mental health
Next
Recently HIV+/History of Depression

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement